Alert archive / Alabama / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 11, NWS Mobile, AL

February 22, 2003Baldwin County, Alabama; Escambia County, Florida

NWS Mobile, AL issued this severe thunderstorm warning at Feb 22, 2003, 1:34 AM CST for Baldwin County, Alabama; Escambia County, Florida. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 22, 2003, 1:34 AM CST (07:34 UTC)
Expired
Feb 22, 2003, 2:00 AM CST
In force
26 min
Issued by
NWS Mobile, AL
Area
Counties, with a storm outline in the text

Counties Baldwin County, AL, Escambia County, FL

The radar

The Mobile radar (KMOB), 70 km from the middle of the area, began a volume at 07:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 21, 8:15 PM CSTTornado WatchSPC6 hr
Feb 22, 12:35 AM CSTTornado WatchSPC5 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 7.6 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2003-02-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 199 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2003-02-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 440 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
199 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
458 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
440 m²/s²
0-3 km storm-relative helicity
510 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

108 
WUUS54 KMOB 220734
SVRMOB
ALC003-FLC033-220800-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
134 AM CST SAT FEB 22 2003

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BALDWIN COUNTY IN SOUTHWEST ALABAMA
  ESCAMBIA COUNTY IN NORTHWEST FLORIDA

* UNTIL 200 AM CST

* AT 134 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES SOUTH OF GATESWOOD...MOVING NORTHEAST
  AT 65 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WALNUT HILL BY 145 AM CST
  OAK GROVE...BRATT BY 150 AM CST

STRONG DAMAGING WIND...LARGE HAIL...AND HEAVY RAIN ARE LIKELY WITH
THIS STORM.  IF IN THE PATH OF THIS STORM...TAKE COVER IN A STURDY
SHELTER UNTIL THE STORM HAS PASSED.

LAT...LON 3066 8763 3062 8759 3095 8727 3101 8747

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 21, 8:35 PM CST, 4 hours 59 minutes earlier.

Area forecast discussion, Feb 21, 8:35 PM CST, 4 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
835 PM CST FRI FEB 21 2003

WILL MAKE ANOTHER QUICK UPDATE TO ZONES TO HEADLINE TORNADO WATCH
NUMBER 13...WHICH WILL BE IN EFFECT FOR THE ENTIRE CWFA UNTIL 08Z
(200 AM) SATURDAY MORNING.  AS MENTIONED A LITTLE EARLIER...LOOK FOR
ISOLATED THUNDERSTORM ACTIVITY OVER THE REGION DURING THE NEXT HOUR
OR TWO...WITH SOME SVR STORMS POSSIBLE.  BEST POTENTIAL FOR BRIEF
SVR WEATHER OVER THE NEXT COUPLE OF HOURS WILL BE OVER THE WESTERN
FLORIDA PANHANDLE AND SOUTH CENTRAL ALABAMA...ALONG AND EAST OF
I-65.  AS WE APPROACH THE MIDNIGHT HOUR...INDICATIONS ARE THAT A
SQUALL LINE WILL BE MOVING INTO THE FCST AREA FROM THE WEST.  SVR
WEATHER WILL BE POSSIBLE AS THIS THIS LINE OF STORMS MOVES EAST
ACROSS THE AREA DURING THE EARLY MORNING HOURS.

12SHEPHERD

.MS...FLASH FLOOD WATCH TONIGHT MSZ067-075-076-078-079.
.AL...FLASH FLOOD WATCH TONIGHT ALZ051>055-061>064.
      SMALL CRAFT ADVISORY IN EFFECT TONIGHT AND SATURDAY GMZ630-650-
      670.
.FL...SMALL CRAFT ADVISORY IN EFFECT TONIGHT AND SATURDAY GMZ655-675.
Hazardous weather outlook, Feb 21, 2:25 PM CST, 11 hours 9 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-220400-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
225 PM CST FRI FEB 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INLAND SOUTHEAST MISSISSIPPI...
SOUTHWEST ALABAMA...AND THE WESTERN FLORIDA PANHANDLE.

.DAY ONE...(THIS AFTERNOON AND TONIGHT)

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE FROM WEST TO EAST
ACROSS THE AREA THIS AFTERNOON. A FEW OF THESE WILL PRODUCE HEAVY
RAIN AND SOME PONDING OF WATER ON AREA ROADS.

AN UPPER LEVEL SYSTEM AND SURFACE LOW PRESSURE CENTER WILL MOVE
NORTHEAST ACROSS MISSISSIPPI TONIGHT. THUNDERSTORMS WILL INCREASE IN
COVERAGE AND INTENSITY THIS EVENING OVER INLAND SOUTHEAST
MISSISSIPPI.  THE LINE OF STORMS WILL MOVE INTO SOUTHWEST ALABAMA
BETWEEN 9 PM AND MIDNIGHT AND INTO THE WEST FLORIDA PANHANDLE AND
ALABAMA COUNTIES TO THE NORTH BETWEEN MIDNIGHT AND 3 AM.

THE MAIN THREAT WILL BE DAMAGING STRAIGHT LINE WINDS...LARGE HAIL
AND ISOLATED TORNADOES.

A FLASH FLOOD WATCH IS ALSO IN EFFECT TONIGHT FOR INLAND SOUTHEAST
MISSISSIPPI AND THE ALABAMA COUNTIES...GENERALLY TO THE WEST OF
INTERSTATE 65...INCLUDING BALDWIN COUNTY. AN ADDITIONAL 2 TO 3
INCHES OF RAIN POSSIBLE OVER THE WATCH AREA TONIGHT ON TOP OF THE 1
TO 2 INCHES THAT FELL TODAY.

.DAYS TWO THROUGH SEVEN...(SATURDAY THROUGH THURSDAY)

SOME SHOWERS AND THUNDERSTORMS MAY BE ONGOING AT SUNRISE SATURDAY
MORNING OVER THE FLORIDA PANHANDLE AND EXTREME SOUTH CENTRAL
ALABAMA. THE STORMS ARE NOT EXPECTED TO BE SEVERE AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...STORM SPOTTERS AND
HAM RADIO OPERATORS WILL LIKELY BE REQUIRED THIS EVENING AND TONIGHT.

In the hours before

Special weather statement, Feb 22, 12:45 AM CST, 49 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-221200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1245 AM CST SAT FEB 22 2003

...TORNADO WATCH IN EFFECT THROUGH 6 AM...

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH THIS MORNING
FOR THE FOLLOWING COUNTIES...

IN SOUTHEAST MISSISSIPPI...

     STONE...GEORGE...GREENE...PERRY...AND WAYNE.

IN SOUTH ALABAMA...

     MOBILE...BALDWIN...WASHINGTON...CHOCTAW...CLARKE...WILCOX...
     MONROE...CONECUH...BUTLER...CRENSHAW...ESCAMBIA...AND
     COVINGTON.

IN NORTHWEST FLORIDA...

     ESCAMBIA...SANTA ROSA...AND OKALOOSA.

SCATTERED TO NUMEROUS THUNDERSTORMS WILL CONTINUE ACROSS THE REGION
THROUGH DAYBREAK.  THE ATMOSPHERE THIS MORNING REMAINS VERY
UNSTABLE...AND IS FAVORABLE FOR THE DEVELOPMENT OF TORNADOES.

STAY TUNED FOR ADDITIONAL UPDATES AND POSSIBLE WARNINGS FROM THE
NATIONAL WEATHER SERVICE.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 21, 7:44 PM CSTSevere Thunderstorm WarningMOBConecuh, Escambia31 min
Feb 21, 7:48 PM CSTSevere Thunderstorm WarningMOBMonroe42 min
Feb 21, 11:16 PM CSTSpecial Marine WarningMOB3 hr
Feb 21, 11:16 PM CSTSpecial Marine WarningMOB3 hr
Feb 21, 11:19 PM CSTTornado WarningMOBEscambia41 min
Feb 21, 11:29 PM CSTTornado WarningMOBConecuh46 min
Feb 22, 1:20 AM CSTSpecial Marine WarningMOB3 hr
Feb 22, 2:10 AM CSTSpecial Marine WarningMOB2 hr
Feb 22, 2:10 AM CSTSpecial Marine WarningMOB2 hr
Feb 22, 4:28 AM CSTSpecial Marine WarningMOB62 min
Feb 22, 1:58 AM CSTSevere Thunderstorm WarningMOBEscambia32 min
Feb 22, 3:16 AM CSTSevere Thunderstorm WarningMOBSanta Rosa29 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2003Severe Thunderstorm Warnings in Florida, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.